MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Undesired Nerve Stimulation (1980)
Date of Event 06/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
The recipient was implanted as single sided deafness (ssd) since a couple of years due to ossifying labyrinthitis.Due to severe ossification, only 3 channels were functional.Reportedly, some channels were extra-cochlear and others cause severe facial nerve stimulation.The recipient had a revision surgery on (b)(6) 2021 due to the extra-cochlear channels, however, without any improvement.The recipient visited another clinic for explantation.
 
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Hearing performance with the device was affected.Due to severe ossification, only 3 channels were functional.Reportedly, some channels were extra-cochlear, and others caused severe facial nerve stimulation.Therefore, she started to use the audio processor (ap) less and less because of little benefit.The device was explanted on (b)(6) 2024.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received from the field the lack of benefit was likely caused by the reported ossification in the cochlea.Reportedly the electrode migrated post-operatively out of cochlea with three channels remaining in the cochlea.The recipient experienced also facial nerve stimulation likely caused by extra-cochlear stimulation due to the migration.A re-insertion surgery was performed leaving most likely one channel extra-cochlear.However, the benefit with the device did not improve and the device was explanted.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key19717482
Report Number9710014-2024-00616
Device Sequence Number8190898
Product Code MCM
UDI-Device Identifier09008737049188
UDI-Public(01)09008737049188
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/07/2023
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2024
Supplement Date Received by Manufacturer07/02/2024
Initial Report FDA Received Date07/11/2024
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexFemale